Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 4, NWS Amarillo, TX

June 11, 2005Randall County, Texas

NWS Amarillo, TX issued this flash flood warning at Jun 11, 2005, 10:02 PM CDT for Randall County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2005, 10:02 PM CDT (03:02 UTC)
Expired
Jun 12, 2005, 1:00 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Randall County, TX

The radar

The Amarillo radar (KAMA), 28 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1810 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1810 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 120304
FFWAMA
TXC381-120600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1002 PM CDT SAT JUN 11 2005

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RANDALL COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF CANYON

* UNTIL 100 AM CDT

* AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAINFALL WITH AMOUNTS IN EXCESS OF ONE INCH PER HOUR.  
FLASH FLOODING FROM A THUNDERSTORMS OVER THE SOUTHERN SECTIONS OF 
AMARILLO AND ACROSS CANYON.  THE THUNDERSTORMS WILL LIKELY PRODUCE 
TORRENTIAL RAINFALL OVER PALO DURO CANYON..

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3516 10167 3480 10166 3477 10211 3515 10209

$$

GARCIA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 2:15 PM CDT, 7 hours 47 minutes earlier.

Area forecast discussion, Jun 11, 2:15 PM CDT, 7 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
215 PM CDT SAT JUN 11 2005

.DISCUSSION...
WEAK SURFACE LOW OVER EAST CENTRAL NM THIS AFTERNOON WITH ONE
BOUNDARY EXTENDING FROM AROUND KGAG TO JUST WEST OF KAMA AND THEN TO
NEAR PORTALES NM.  DRYLINE EXTENDS FROM EASTERN NM NEAR PORTALES
SOUTHWARD.  CU FIELD DEVELOPING THIS AFTERNOON FROM AROUND KRTN SOUTH
TO NEAR KSRR OR SANTA ROSA NM.  LOW CLOUDS HUNG IN LONGER TODAY THAN
YESTERDAY ACROSS MUCH OF THE FORECAST AREA...BUT ARE BEGINNING TO SEE
CLEARING TAKING PLACE FROM SOUTHWEST TO NORTHEAST ACROSS THE TX
PANHANDLE THIS AFTERNOON.  FEEL ANY ORGANIZED CONVECTION WILL LIKELY
ADVECT INTO THE PANHANDLES RATHER THAN DEVELOP OVER THE FORECAST
AREA...BUT COULD SEE ISOLATED STORMS POSSIBLY DEVELOPING BETWEEN KAMA
AND KLBB AND ALSO BETWEEEN KAMA AND KGAG LATE THIS AFTERNOON.  BEST
CHANCES THOUGH LATER THIS EVENING AND OVERNIGHT AS SHORTWAVE ENERGY
EJECTS EASTWARD OUT OF THE SOUTHWESTERN STATES AND LOW LEVEL
NOCTURNAL SOUTHERLY JET SETS UP ONCE AGAIN OVER THE FORECAST AREA.
DEPENDING ON TIMING OF SHORTWAVE TROUGH SUNDAY...SHOULD SEE SOME
OVERNIGHT CONVECTION LINGERING INTO EARLY SUNDAY.  THUS...INTRODUCED
POPS IN THE SUNDAY MORNING GRIDS INSTEAD OF THE ZERO POPS PREVIOUSLY.
AS THE UPPER TROUGH MAKES ITS WAY INTO EASTERN NM AND THE WESTERN
PANHANDLES BY LATE SUNDAY...MAY SEE CONVECTION BREAK OUT ACROSS THE
EASTERN SECTIONS OF THE FORECAST AREA AS THIS SYSTEM KICKS THE
DRYLINE EASTWARD INTO WESTERN OK.  KEPT SLIGHT CHANCE TO CHANCE POPS
FOR SUNDAY NIGHT...ALTHOUGH BUMPED THEM UP SLIGHTLY.  LEFT TEMPS AND
DEW POINT GRIDS ALONE EXCEPT FOR SOME MINOR TWEAKING.  ANY MINOR
CHANGES TO GRIDS WERE IN THE DAYS 1 TO 3 PERIOD AND LEFT LATER
PERIODS ALONE.  DRIER AND WARMER CONDITIONS NEXT WEEK WITH POSSIBLY
NORTHWEST FLOW PATTERN RETURNING AROUND WEDNESDAY OR THURSDAY.  THIS
MAY CAUSE CONVECTION TO TRACK SOUTHEAST OUT OF CO AND NM...BUT
CONFIDENCE IS LOW THIS EARLY.  WILL LEAVE POP GRIDS ALONE FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                61  86  60  84 /  40  30  30   0
BEAVER OK                  64  81  63  85 /  40  40  40   0
BOISE CITY OK              57  80  57  83 /  40  20  20   0
BORGER TX                  66  85  64  86 /  40  30  30   0
BOYS RANCH TX              61  86  59  86 /  40  20  20   0
CANYON TX                  61  87  59  85 /  40  30  30   0
CLARENDON TX               65  88  64  87 /  40  30  30   0
DALHART TX                 59  83  58  84 /  40  20  20   0
GUYMON OK                  62  81  60  85 /  40  30  30   0
HEREFORD TX                61  87  59  87 /  40  20  20   0
LIPSCOMB TX                65  83  63  86 /  40  40  40   0
PAMPA TX                   65  85  64  85 /  40  30  30   0
SHAMROCK TX                66  88  67  88 /  40  40  40   0
WELLINGTON TX              66  90  67  89 /  40  40  40   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

13/11
Hazardous weather outlook, Jun 11, 8:57 PM CDT, 1 hour 5 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
857 PM CDT SAT JUN 11 2005

OKZ001>003-TXZ001>020-121100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
857 PM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...TORNADO WATCH NUMBER 462 IS IN EFFECT UNTIL 1100 PM CDT FOR THE
EASTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. THE MAIN
SEVERE WEATHER THREATS WILL BE TORNADOES...LARGE HAIL...DAMAGING
WINDS AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ON SUNDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE
EASTERN TWO-THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES. THE PRIMARY
SEVERE WEATHER THREAT WILL BE FROM DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES SHOULD MONITOR THE LATEST FORECASTS AND BE READY
FOR ACTIVATION TONIGHT...AND AGAIN SUNDAY.

SLATTERY

In the hours before

Local storm report, Jun 11, 8:59 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
859 PM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     5 SW AMARILLO           35.15N 101.88W
06/11/2005  60 MPH           RANDALL            TX   TRAINED SPOTTER

&&

MRK
Local storm report, Jun 11, 9:03 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
903 PM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             4 SE TEXLINE            36.34N 102.97W
06/11/2005  0.75 INCH        DALLAM             TX   TRAINED SPOTTER

&&

MRK
Local storm report, Jun 11, 9:27 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
927 PM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             CANYON                  34.98N 101.92W
06/11/2005  0.75 INCH        RANDALL            TX   FIRE DEPT/RESCUE

&&

RS
Local storm report, Jun 11, 9:35 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
935 PM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HAIL             1 S SANFORD             35.69N 101.53W
06/11/2005  0.88 INCH        HUTCHINSON         TX   AMATEUR RADIO

&&

MRK
Local storm report, Jun 11, 9:38 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
938 PM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     HAIL             SANFORD                 35.70N 101.53W
06/11/2005  0.75 INCH        HUTCHINSON         TX   AMATEUR RADIO

&&

MRK
Local storm report, Jun 11, 9:56 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
956 PM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HAIL             LAKE TANGLEWOOD         35.06N 101.78W
06/11/2005  1.00 INCH        RANDALL            TX   TRAINED SPOTTER

&&

RS

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:02 PM CDTSevere Thunderstorm WarningAMAOldham58 min
Jun 11, 7:05 PM CDTTornado WarningAMAArmstrong55 min
Jun 11, 7:22 PM CDTSevere Thunderstorm WarningAMARandall53 min
Jun 11, 7:25 PM CDTSevere Thunderstorm WarningAMADeaf Smith65 min
Jun 11, 7:30 PM CDTSevere Thunderstorm WarningAMAMoore60 min
Jun 11, 7:49 PM CDTFlash Flood WarningAMAMoore4 hr
Jun 11, 7:50 PM CDTSevere Thunderstorm WarningAMAPotter55 min
Jun 11, 7:56 PM CDTTornado WarningAMAArmstrong64 min
Jun 11, 8:07 PM CDTSevere Thunderstorm WarningAMARandall38 min
Jun 11, 8:29 PM CDTSevere Thunderstorm WarningAMADeaf Smith61 min
Jun 11, 8:39 PM CDTSevere Thunderstorm WarningAMAPotter, Randall66 min
Jun 11, 8:44 PM CDTSevere Thunderstorm WarningAMADallam61 min
Jun 11, 8:53 PM CDTSevere Thunderstorm WarningAMAArmstrong67 min
Jun 11, 9:31 PM CDTSevere Thunderstorm WarningAMAHutchinson59 min
Jun 11, 9:40 PM CDTSevere Thunderstorm WarningAMARandall65 min
Jun 11, 9:42 PM CDTSevere Thunderstorm WarningAMADallam63 min
Jun 11, 10:13 PM CDTSevere Thunderstorm WarningAMADeaf Smith62 min
Jun 11, 11:19 PM CDTSevere Thunderstorm WarningAMAArmstrong56 min
Jun 12, 11:52 AM CDTSevere Thunderstorm WarningAMAGray53 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.